Skip to content

Preventable Drug Reactions Land Vets in Hospitals

December 29, 2011

From Reuters Health Information

Preventable Drug Reactions Land Vets in Hospitals

processing….

 By Andrew M. Seaman

NEW YORK (Reuters Health) Dec 23 – Unexpected drug reactions land thousands of older veterans in hospitals every year – and a new study suggests many of those hospital stays could be prevented.

Looking at a sample of 678 veterans over age 65 admitted to Veterans Affairs (VA) hospitals in 2003-2006, researchers estimated that 10% of the group’s unplanned hospital stays were due to an unexpected drug reaction. They say almost 37% of those might have been prevented.

Lead author Zachary Marcum, of the University of Pittsburgh’s Division of Geriatric Medicine, told Reuters Health that the new findings will help those involved in ordering, dispensing and overseeing medicine to prevent unneeded and costly hospitalizations.

Estimating that 8,000 hospital stays could have been prevented throughout the VA’s system, the researchers determined that unexpected drug reactions cost the VA over $110 million during the study period.

As for what caused the reactions, they found that more than half were due to prescribing errors. Another 30% were caused by the patient not following instructions, and 10% were attributed to a failure to monitor the patient’s use of the drugs, according to a report online December 8th in the Journal of the American Geriatrics Society

Adverse reactions were not linked with age, sex or race. Researchers did find, however, that the number of drugs a person takes is tied to the risk of a reaction.

“Anytime you have more medications you have a greater chance of one of them being inappropriate,” Marcum said.

About 45% of veterans in the sample took nine or more medications, and about 35% took between five and eight.

According to Dr. Lucian Leape of the Harvard School of Public Health, “The most important thing the patient can do is understand why they’re taking (the drugs), get the information about them one way or another to head off drug reactions.”

“There’s no substitute for the patient being informed,” Dr. Leape said.

There needs to be clear and consistent communication between a patient and doctor in geriatric medicine, Dr. Marcum added. “I really think that’s key.”

SOURCE: http://bit.ly/vyMexf

J Am Geriatric Soc 2011.

 
 
Advertisements
No comments yet

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: